Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 11, 2020, 3:47 PM MDT for Colfax County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 3:47 PM MDT (21:47 UTC)
- Expired
- Jul 11, 2020, 4:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Colfax County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4385 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530
WUUS55 KABQ 112147
SVRABQ
NMC007-112215-
/O.NEW.KABQ.SV.W.0089.200711T2147Z-200711T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
347 PM MDT Sat Jul 11 2020
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Colfax County in northeastern New Mexico...
* Until 415 PM MDT.
* At 346 PM MDT, a severe thunderstorm was located near Springer,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springer and Maxwell.
This includes Interstate 25 between Mile Markers 410 and 427.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3628 10461 3646 10467 3666 10441 3637 10423
TIME...MOT...LOC 2146Z 236DEG 7KT 3643 10453
HAIL...1.00IN
WIND...60MPH
$$
241 follow-up statement
214
WWUS55 KABQ 112202
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Sat Jul 11 2020
NMC007-112215-
/O.CON.KABQ.SV.W.0089.000000T0000Z-200711T2215Z/
Colfax-
402 PM MDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN COLFAX COUNTY...
At 401 PM MDT, a severe thunderstorm was located near Maxwell, or 7
miles northeast of Springer, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Colfax County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3636 10457 3647 10458 3666 10441 3637 10423
TIME...MOT...LOC 2201Z 236DEG 7KT 3645 10450
HAIL...1.00IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:24 PM MDT, 23 minutes earlier.
Area forecast discussion, Jul 11, 3:24 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 324 PM MDT Sat Jul 11 2020 .SYNOPSIS... Record or near-record heat is anticipated again today, with many locations reaching their hottest temperatures yet. Isolated showers and thunderstorms are possible, favoring the southwest mountains and northeast New Mexico. A slight risk of severe thunderstorms exists for Sunday afternoon in northeast New Mexico, where the primary hazards will be large hail and damaging wind. Excessive heat continues through early next week, with some potential of showers and thunderstorms each afternoon. These conditions become more favorable through midweek, as the high pressure system ejects eastward, allowing a more typical monsoon pattern to set up. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... Definitely more areal coverage and number of cells this afternoon compared to Friday, but most of the activity will produce very localized rain along with gusty winds. Expect another increase in convection Sunday, when a moisture surface front makes more progress into eastern NM and a weak short wave crosses the northeast. SPC has increased the areal coverage of the marginal risk over eastern NM and added a slight risk area for severe storms over Union, Harding and eastern Colfax counties. Otherwise, the NAM is the outlier in regards to temperature guidance for Sunday in eastern NM. It's cooler by about 6 degrees at Clayton, Clines Corners, Tucumcari, and Clovis and enough to make a difference between hitting or exceeding the century mark at Tucumcari and Clovis versus the mid to upper 90s. Not all that much of a difference but close enough to go ahead and add Roosevelt county to the heat advisory for Sunday. Roswell will continue to bake with guidance ranging from 108 to 111. Overnight lows will be warmer than normal. LONG TERM...(MONDAY THROUGH SATURDAY)... High pressure aloft centered over the bootheel of New Mexico is prog to slowly migrate south, as a broad trough works its way across the Intermountain West. As the high dips into West Texas, temperatures aloft will begin to cool across New Mexico and subtropical moisture will be pulled northward and eastward, creating a more favorable environment for convection. An axis of amplified theta-e will be positioned from Catron country to the northern mts, thus focused PoPs across these regions with anticipation they would spread eastward. Forecast soundings are depicting increased instability across the northeast, yet weak effective bulk shear, suggesting that organization will be troublesome for any storms that develop. That considered, DCAPE values around 1000-1500 J/kg will increase the possibility of intense downdraft winds and localized blowing dust. The high pressure system begins to eject southeastward into TX Tuesday, bringing some relief to the heat, as well as the possibility of afternoon bouts of showers and thunderstorms. Winds may strengthen into the afternoon, as the upper level trough passes to the north of New Mexico, strengthening the flow over the state further. By Thursday, the upper high repositions towards ArkLaTex and the monsoon plume axis shifts over NM. The GFS shows run-to-run consistency of PWATS surging beyond the daily average. Additionally, the NAEFS suggests values should remain between 0.5 to 1.0 standard deviation above normal relative to climatology through the weekend. There is some concern that the high will retrograde back towards the Desert Southwest before the weekend is over, however recycling moisture should help enhance afternoon convective initiation. 99/12 && .FIRE WEATHER... Record heat to continue into Sunday with an unstable airmass while mid level moisture circulates into western New Mexico and a moist surface boundary sags into northeast New Mexico. A mix of wet and dry convection this afternoon and evening over the west and central mountain chain and into northeast New Mexico is expected. The upper high will temporarily shift to the east early next week, allowing for greater coverage of wetting showers and storms with a slight cooldown in high temperatures. The upper high center may drift back over the Four Corners region late next week shunting any moisture from Old Mexico into Arizona but allowing more substantial fronts to affect eastern New Mexico. Cell motion this afternoon and evening will be dependent on location as the upper high is centered over central New Mexico. Cells in the northeast part of the state will likely move to the southeast, while cells over southwest and west central New Mexico will generally move to the northwest. 99 && .AVIATION... 18Z TAF CYCLE Upper high centered vcnty KABQ with light winds aloft. A moist surface boundary will continue to push south and westward over northeast NM, leading to isolated showers and tstms in that part of the state. Mid level moisture existing over western NM combined with strong heating will also result in isolated dry convection aft 20Z. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 65 101 68 99 / 0 5 10 10 Dulce........................... 52 95 53 94 / 0 20 20 20 Cuba............................ 60 94 63 92 / 0 20 20 20 Gallup.......................... 59 96 61 95 / 10 20 20 20 El Morro........................ 57 91 60 90 / 10 30 30 30 Grants.......................... 58 94 61 93 / 5 20 20 30 Quemado......................... 60 92 63 91 / 20 40 20 40 Magdalena....................... 66 94 68 94 / 5 30 20 30 Datil........................... 60 91 65 90 / 10 30 20 30 Reserve......................... 60 97 57 96 / 20 30 10 30 Glenwood........................ 71 103 72 102 / 10 20 10 30 Chama........................... 52 88 52 87 / 5 20 20 20 Los Alamos...................... 65 90 66 91 / 5 20 20 30 Pecos........................... 62 91 64 91 / 10 30 30 20 Cerro/Questa.................... 56 87 59 88 / 5 30 20 30 Red River....................... 49 81 52 79 / 10 40 20 40 Angel Fire...................... 47 83 50 84 / 10 30 20 30 Taos............................ 57 92 57 91 / 5 30 20 20 Mora............................ 55 87 55 89 / 10 30 20 20 Espanola........................ 63 96 65 96 / 0 20 20 20 Santa Fe........................ 64 92 65 92 / 5 20 30 20 Santa Fe Airport................ 63 96 65 95 / 5 20 30 20 Albuquerque Foothills........... 71 98 73 98 / 5 20 20 20 Albuquerque Heights............. 73 100 70 99 / 0 20 20 20 Albuquerque Valley.............. 72 102 71 101 / 0 20 20 20 Albuquerque West Mesa........... 71 101 70 101 / 0 20 20 20 Belen........................... 70 103 68 101 / 0 20 20 20 Bernalillo...................... 68 102 69 101 / 0 20 20 20 Bosque Farms.................... 70 102 68 101 / 0 20 20 20 Corrales........................ 69 101 70 101 / 0 20 20 20 Los Lunas....................... 70 102 69 101 / 0 20 20 10 Placitas........................ 69 98 70 96 / 5 20 20 20 Rio Rancho...................... 70 101 70 99 / 0 20 20 20 Socorro......................... 72 103 72 103 / 0 20 10 20 Sandia Park/Cedar Crest......... 64 93 68 92 / 5 20 20 20 Tijeras......................... 66 96 68 95 / 5 20 20 20 Edgewood........................ 62 96 62 96 / 10 20 20 20 Moriarty/Estancia............... 61 97 58 97 / 10 20 20 20 Clines Corners.................. 62 93 63 93 / 20 30 20 20 Mountainair..................... 64 95 65 95 / 5 20 20 20 Gran Quivira.................... 66 96 65 95 / 5 20 10 20 Carrizozo....................... 71 99 71 100 / 5 10 10 10 Ruidoso......................... 66 90 65 92 / 10 20 10 10 Capulin......................... 59 86 57 92 / 20 40 30 30 Raton........................... 59 91 57 96 / 20 30 30 20 Springer........................ 59 92 57 96 / 20 30 20 20 Las Vegas....................... 57 90 59 93 / 20 30 20 20 Clayton......................... 65 90 64 99 / 20 30 30 20 Roy............................. 63 90 62 96 / 20 30 30 20 Conchas......................... 70 99 68 104 / 10 20 30 20 Santa Rosa...................... 69 99 69 102 / 10 20 30 10 Tucumcari....................... 72 100 70 107 / 20 20 30 10 Clovis.......................... 71 100 70 103 / 10 10 30 10 Portales........................ 73 102 72 105 / 10 10 30 5 Fort Sumner..................... 72 103 72 106 / 10 10 20 10 Roswell......................... 75 109 75 109 / 0 0 5 0 Picacho......................... 71 100 69 101 / 5 10 10 10 Elk............................. 68 95 65 98 / 5 10 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ201-207-209-217>220-222-225-232>240. Heat Advisory from 2 PM to 8 PM MDT Sunday for the following zones... NMZ201-209-219-220-225-237-238. && 99/12
Hazardous weather outlook, Jul 11, 4:23 AM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 423 AM MDT Sat Jul 11 2020 NMZ201>241-121030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 423 AM MDT Sat Jul 11 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Widespread record and near record heat will once again impact the area with the hottest temperatures yet for many locales particularly central and northern areas. Readings in the upper 90s to near 110 will be common. Extra precautions should be taken to prevent heat- related illness as the on-going heat wave likely peaks in strength today. In addition to the intense heat, isolated late day thunderstorms capable of localized, strong wind gusts will be found over parts of Catron and southern Lincoln counties as well as the northeast highlands from west of Raton to Springer to Wagon Mount eastward toward Des Moines. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe thunderstorms will be possible across northeast and northern parts of east central New Mexico Sunday afternoon and evening. Localized, damaging wind gusts and brief bouts of hail will be the primary threats. Otherwise, near-record heat will continue for many areas on Sunday with isolated to scattered showers and thunderstorms expected during the afternoon and evening. Localized strong, gusty winds with any of this activity. Cloud cover and isolated to scattered showers and thunderstorms will begin to take the edge off the record breaking heat wave beginning Monday and Tuesday, especially north-central and northeast areas of the state. Thunderstorms capable of localized strong downburst winds will be possible, especially central and western areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 41
In the hours before
Special weather statement, Jul 11, 3:22 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Albuquerque NM 322 PM MDT Sat Jul 11 2020 NMZ228-112145- Far Northeast Highlands- 322 PM MDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL 345 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near Springer, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springer. This includes Interstate 25 between Mile Markers 403 and 423. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3621 10465 3636 10476 3651 10456 3628 10439 TIME...MOT...LOC 2122Z 238DEG 9KT 3633 10463 12/24
Special weather statement, Jul 11, 3:29 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Albuquerque NM 329 PM MDT Sat Jul 11 2020 NMZ227-228-112200- Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton Pass- 329 PM MDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Raton Crews Airport, or 15 miles southwest of Raton, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Raton and Raton Crews Airport. This includes the following highways... Interstate 25 between Mile Markers 437 and 459. Highway 64 between Mile Markers 325 and 351. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3661 10468 3677 10481 3699 10449 3676 10430 TIME...MOT...LOC 2129Z 235DEG 16KT 3674 10467 12/24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:52 AM MDT | Heat Advisory | ABQ | Bernalillo, Catron, Chaves, Cibola, De Baca, Lincoln and 7 more | 40 hr |
| Jul 11, 3:22 PM MDT | Special Weather Statement | ABQ | Colfax | 23 min |
| Jul 11, 3:29 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| Jul 11, 3:47 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 28 min |
| Jul 11, 4:08 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 22 min |
| Jul 11, 4:33 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 42 min |
| Jul 11, 5:16 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora, Union | 29 min |
| Jul 11, 5:57 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.